Mississippi, 2019

Damaging Winds in Mississippi, June 25, 2019

June 25, 2019 · NWS JAN · 10 events in 5 counties and zones

Showers and thunderstorms developed as a disturbance approached from the northwest and moved through the area. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$164,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a disturbance approached from the northwest and moved through the area. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 25, 3:31 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 25, 3:31 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
431 PM CDT Tue Jun 25 2019

.DISCUSSION...

Tonight through tomorrow night...

A few showers and maybe an isolated thunderstorm or two will be
possible this evening and into tonight mainly in the south where
higher moisture values will continue to exist. Lows tonight will
fall into the upper 60's for most of the region.

The focus of the short term forecast will be on the evolving
severe weather threat for tomorrow. A shortwave will approach the
ArkLaTex tomorrow. Storms will initially develop along a surface
boundary associated with the aforementioned shortwave trough.
Slight W/NW flow in the upper levels will help push the storms
E/SE towards our region where the atmosphere will be favorable for
further storm development due to ample moisture low level lapse
rates of 7-8.5 C/km and SBCAPE values of above 3,000 j/kg.
However, there is enough uncertainty in the timing, location, and
coverage of storms to only advertise a marginal risk of severe
storms in the HWO. The best chance of storm coverage will exist in
the western and northwestern portions of the region where storms
have a better chance of reaching before we lose daytime heating.
Straightline winds and hail will be the main threats with any
storms that succeed in making it into our region.

Thursday through Monday...

The rest of the forecast period will consist of a typical summer
pattern as a weakness increases in the large scale subtropical
ridge over the southeast CONUS. Weak shortwave trough energy
rotating around the Southern Plains high center will help to
enhance diurnal convective precipitation over the ArkLaMiss region
in the very moist airmass. For Thursday, deep layer flow will be
seasonably weak suggesting pulse type storms, but convection
could be a little more organized Friday into the weekend given
slightly greater flow and influence from the trough. Throughout
the long term, it looks like we will have fairly steep lapse
rates/abundant instability supportive of wet microbursts...
something to monitor as move more into the near term with these
periods. Otherwise, temperatures/humidity will be near normal
values with the threat for significant heat stress limited at
worst. /EC/

&&

.AVIATION...
18Z TAF discussion:

A cluster of thunderstorms continue to approach the region from
the west this afternoon. Cloudiness will continue to increase
ahead of these storms in the upper and lower levels. MVFR CIGs
have already developed at KPIB and can be expected to spread into
KHBG soon. There is greater confidence of thunderstorms impacting
our southernmost sites this afternoon and evening. There was
enough confidence to add -TSRA groups at both sites and VCTS at
some other locations. VFR conditions will return tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  91  72  92 /  44  32  22  35
Meridian      70  92  71  94 /  27  30  21  41
Vicksburg     70  92  72  91 /  49  29  19  29
Hattiesburg   70  93  71  94 /  36  23  17  34
Natchez       71  92  71  91 /  50  29  10  23
Greenville    70  92  72  91 /  41  33  17  40
Greenwood     70  91  72  91 /  25  38  24  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 25, 3:06 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
406 PM CDT Tue Jun 25 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>042-047-053-
059>061-262115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Warren-Claiborne-Jefferson-Adams-
Franklin MS-
406 PM CDT Tue Jun 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ043>046-048>052-054>058-062>066-072>074-262115-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
406 PM CDT Tue Jun 25 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe storms, capable of producing damaging winds, will
continue to be possible this afternoon through early this
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 25, 12:30 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT Tue Jun 25 2019

LAZ015-023>026-MSZ060-251900-
Tensas LA-Richland LA-Concordia LA-Catahoula LA-Franklin LA-Adams MS-
130 PM CDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TENSAS...NORTHERN
CONCORDIA...CATAHOULA...RICHLAND...FRANKLIN PARISHES IN NORTHEASTERN
LOUISIANA AND NORTHWESTERN ADAMS COUNTIES UNTIL 200 PM CDT...

At 130 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles north of Columbia to 6 miles
northwest of Larto. Movement was northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Buckner around 140 PM CDT.
  Monterey and Jonesville around 145 PM CDT.
  Mangham, Alto and Wildsville around 150 PM CDT.
  Archibald and Frogmore around 155 PM CDT.
  Ferriday and West Ferriday around 200 PM CDT.

Other locations impacted by these storms include Harrisonburg,
Gilbert, Baskin, Sicily Island and Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 9201 3244 9196 3256 9152 3232 9149
      3225 9152 3225 9156 3224 9151 3220 9154
      3220 9148 3150 9141 3134 9201 3193 9201
      3193 9190 3203 9190 3207 9193 3209 9187
      3217 9190 3219 9201 3225 9199 3228 9203
TIME...MOT...LOC 1830Z 245DEG 43KT 3221 9206 3144 9197

JM
Special weather statement, Jun 25, 1:02 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
202 PM CDT Tue Jun 25 2019

LAZ015-016-023>026-MSZ047-053-059>061-251930-
Tensas LA-Madison LA-Richland LA-Concordia LA-Catahoula LA-
Franklin LA-Adams MS-Jefferson MS-Warren MS-Franklin MS-Claiborne MS-
202 PM CDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT TENSAS...MADISON...CONCORDIA...
EASTERN CATAHOULA...CENTRAL RICHLAND AND FRANKLIN PARISHES...
SOUTHWESTERN WARREN...SOUTHWESTERN CLAIBORNE...WESTERN JEFFERSON...
WESTERN FRANKLIN AND ADAMS COUNTIES UNTIL 230 PM CDT...

At 202 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Mangham to 7 miles northwest of
Black Hawk. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Black Hawk and Slocum around 210 PM CDT.
  Bakers around 215 PM CDT.
  Afton and Somerset around 230 PM CDT.

Other locations impacted by these storms include Gilbert, Baskin,
Sicily Island, Ridgecrest and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3104 9165 3104 9172 3114 9172 3119 9168
      3122 9178 3246 9185 3249 9110 3132 9111
      3137 9122 3132 9147 3128 9150 3126 9148
      3123 9149 3121 9153 3124 9154 3123 9157
      3113 9163 3106 9156 3103 9157 3097 9166
TIME...MOT...LOC 1902Z 277DEG 47KT 3231 9171 3120 9174

JM
Special weather statement, Jun 25, 3:02 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
402 PM CDT Tue Jun 25 2019

MSZ048-054-061-062-252200-
Copiah MS-Hinds MS-Lincoln MS-Franklin MS-
402 PM CDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...EASTERN FRANKLIN...
HINDS AND COPIAH COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Newman to Barlow to near Smithdale.
Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Newman and Barlow around 405 PM CDT.
  Edwards and Glancy around 420 PM CDT.
  West Lincoln around 425 PM CDT.
  Martinsville around 430 PM CDT.
  Hazlehurst and Bogue Chitto around 435 PM CDT.
  Bolton and Gallman around 440 PM CDT.
  Crystal Springs, Raymond and Enterprise around 445 PM CDT.
  Ruth around 450 PM CDT.

Other locations impacted by these storms include Beauregard and
Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3135 9077 3182 9074 3184 9072 3227 9072
      3231 9070 3245 9027 3211 9025 3207 9023
      3203 9025 3202 9023 3178 9020 3172 9022
      3172 9024 3163 9024 3135 9032
TIME...MOT...LOC 2102Z 256DEG 23KT 3222 9073 3182 9065 3137 9070

DB
Special weather statement, Jun 25, 3:25 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
425 PM CDT Tue Jun 25 2019

MSZ063-252215-
Lawrence MS-
425 PM CDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY UNTIL
515 PM CDT...

At 425 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monticello, or 19 miles east of Brookhaven, moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arm around 435 PM CDT.

Other locations impacted by this storm include New Hebron and Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3146 9015 3163 9023 3174 8998 3150 8999
TIME...MOT...LOC 2125Z 245DEG 14KT 3158 9012

DB
Local storm report, Jun 25, 3:50 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     TORNADO          2 NNW CENTER RIDGE      31.97N 89.49W
06/24/2019                   SMITH              MS   NWS STORM SURVEY

            A EF-0 TORNADO SPUN UP IN A FIELD JUST WEST
            OF HIGHWAY 37 AND TRAVELED NORTHEAST ABOUT
            THREE QUARTERS OF MILE BEFORE DISSIPATING
            ALONG BEAVER DAM ROAD (SC 84). THERE WERE
            SOME WOODED AREAS WHERE A COUPLE CLUSTERS OF
            TREES WERE SNAPPED OR UPROOTED. THERE WAS
            OTHER STRAIGHT-LINE WIND DAMAGE STRETCHING
            SOUTHWEST TO HIGHWAY 35. THE STORM WAS ABOUT
            50 YARDS AT THE WIDEST AND THE STRONGEST
            WINDS WERE ABOUT 74 MPH.

&&
Special weather statement, Jun 25, 3:56 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
456 PM CDT Tue Jun 25 2019

MSZ043-049-055-252300-
Rankin MS-Madison MS-Simpson MS-
456 PM CDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...SIMPSON AND
SOUTHWESTERN MADISON COUNTIES UNTIL 600 PM CDT...

At 456 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Flora to near Whites to near Oma.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Whites around 500 PM CDT.
  Richland around 505 PM CDT.
  Florence and Annandale around 510 PM CDT.
  Star and Monterey around 515 PM CDT.
  Madison and Gluckstadt around 520 PM CDT.
  Canton, Shivers and Piney Woods around 525 PM CDT.
  Cato around 540 PM CDT.
  Johns and Goshen Springs around 545 PM CDT.

Other locations impacted by these storms include D'Lo, Braxton and
Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 9011 3180 9015 3183 9013 3184 9016
      3186 9013 3189 9014 3203 9025 3209 9023
      3215 9025 3220 9018 3225 9021 3240 9007
      3240 9024 3249 9024 3249 9031 3252 9031
      3265 8998 3222 8976 3180 8967 3175 9012
TIME...MOT...LOC 2156Z 263DEG 24KT 3254 9031 3214 9022 3172 9022

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 20 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
June 25, 3:59 PM CST
Where
Rankin County, 0.33 mi NW of Florence
Measured
48 kt (55 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
32.153, -90.134

An oak tree fell onto a home along West Main Street in Florence.

Thunderstorm Wind, Lamar

When
June 25, 5:15 PM CST
Where
Lamar County, 2.24 mi SW of Sumrall
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.400, -89.580

A small tree was blown down on a fence.

Thunderstorm Wind, Lamar

When
June 25, 5:20 PM CST
Where
Lamar County, 2.35 mi WNW of Okahola
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.208, -89.419

A tree was blown down on Whiddon Road and a tree was blown down on a house on Haven Road.

Thunderstorm Wind, Lamar

When
June 25, 5:20 PM CST
Where
Lamar County, 1.37 mi ENE of Oak Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.290, -89.400

A small tree was blown down and downed some power lines.

Thunderstorm Wind, Forrest

When
June 25, 5:30 PM CST
Where
Forrest County, 6.54 mi W of Mc Laurin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.180, -89.330

A few trees were blown down on power lines on Ford Road.

Thunderstorm Wind, Jones

When
June 25, 5:32 PM CST
Where
Jones County, 0.91 mi SE of Laurel
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.690, -89.120

A couple of trees were blown down across Laurel. One limb fell on a man causing a minor injury. Estimated winds were 40-50 mph.

Thunderstorm Wind, Forrest

When
June 25, 5:43 PM CST
Where
Forrest County, 1.9 mi WNW of Mc Callum
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.240, -89.250

Trees were blown down on Ralston Road.

Thunderstorm Wind, Newton

When
June 25, 5:48 PM CST to 6:04 PM CST
Where
Newton County, 1.4 mi E of Conehatta to 1.66 mi NE of Stratton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.451, -89.256

Several trees were blown down in the north central part of the county, from Conehatta, to Union, and to Decatur.

Thunderstorm Wind, Jones

When
June 25, 5:50 PM CST
Where
Jones County, 0.59 mi E of Hoy to 0.52 mi SSW of Laurel
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.750, -89.140

A tree was blown down and downed a power line, which then fell on a house and caused a fire. A couple of trees were also blown down across Laurel. One limb fell onto a man and caused a minor injury.

Thunderstorm Wind, Newton

When
June 25, 6:12 PM CST
Where
Newton County, 1.42 mi S of Duffee
Measured
43 kt (49 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
32.459, -88.933

A few trees were blown down across Chunky Duffee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838691, 835911, 835912, 835913, 835916, 835914, 835917, 835909, 835915, 835910.